Hail, Woodbury
- When
- June 7, 11:00 AM CST
- Where
- Woodbury County, 1.68 mi WNW of Salix
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -96.310
A thunderstorm produced penny size hail near Salix in northwest Iowa late in the morning of June 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail near Salix in northwest Iowa late in the morning of June 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 10:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT SUN JUN 7 2009 .DISCUSSION... HAVE UPDATED THE GRIDS AND ZFP FOR CURRENT TRENDS. NO REAL CHANGES TO MAX TEMPS. TWEAKED THE WX AND POPS A BIT. LEADING EDGE OF POTENT S/W STILL LOOKS TO BE AFFECTING THE SRN AND WRN PARTS OF OUR FA LATE THIS AFTERNOON...ALONG WITH WAA TS AND INSTABILITY RIGHT NOW IN THE KSUX AREA. WAA REALLY EXPANDS THRU SW MN IN THE MID AND LATE AFTN HRS. /MJF .AVIATION... MOISTURE WL REMAIN TRAPPED BENEATH VERY STRONG INVERSION...RESULTING IN WIDESPREAD IFR TO LOW END MVFR CIGS ACRS THE AREA FOR MUCH OF THE TAF PD. GREATEST POTENTIAL FOR MVFR/IFR VSBYS THRU MIDDAY WILL FAVOR THE HIGHER TERRAIN ACROSS SWRN MN...AND IN ANY TS IN NERN NEB AND NWRN IA. STRONGER UPPER LEVEL WAVE WORKS EWD LATER TODAY...AND WILL BRING CHC OF THUNDER AND LOCALLY IFR VSBYS IN +RA TO MOST AREAS AFTER 21Z...WINDING DOWN FROM WEST TO EAST AFTER 08/06Z. /JH/MJF && .PREV DISCUSSION... UNSETTLED CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH EARLY TOMORROW AS ANOTHER IN A SERIES OF SHORTWAVES AFFECTS OUR AREA. THIS WAVE IS PRESENTLY TAKING SHAPE OVER COLORADO EARLY THIS MORNING...AND MODERATE WAA/THETA E ADVECTION/INSTABILITY OUT AHEAD OF THE FEATURE IS KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL NEBRASKA AT THIS TIME. ANTICIPATE THIS ACTIVITY TO EVENTUALLY MAKE IT INTO OUR SOUTHWESTERN CWA DURING THE MORNING HOURS...AND EVENTUALLY PUSH ACROSS THE CWA LATER IN THE DAY AS WAVE APPROACHES AND LOW LEVEL JET VEERS INTO OUR CWA...ENHANCING THETA ADVECTION ACROSS OUR AREA. CURRENT OBS INDICATING WIDESPREAD STRATUS ACROSS THE REGION...AND ANTICIPATE THIS TO REMAIN IN PLACE THROUGH AT LEAST 18Z...BEFORE CEILINGS BEGIN TO RISE LATER IN THE AFTERNOON. THIS WILL OBVIOUSLY KEEP ANY SURFACE BASED CONVECTION FROM FIRING THROUGH MUCH OF THE DAY...EVEN SO...COULD SEE SOME ELEVATED THUNDERSTORMS DEVELOP LATER IN THE AFTERNOON AS INSTABILITY INCREASES ABOVE THE INVERSION. BEST CHANCE OF ANY SEVERE STORMS DEVELOPING WOULD BE OVER OUR FAR SOUTHEAST...WHERE BEST CONVECTIVE PARAMETERS EXIST AND WITH THIS AREA RESIDING CLOSER TO FRONTAL BOUNDARY OVER WEST CENTRAL IOWA. WITH CLOUDS AND A NORTHEASTERLY LOW LEVEL FLOW...WILL BE ANOTHER COOL DAY OVER MUCH OF THE CWA...IN THE 50S OVER THE NORTHWESTERN HALF OF THE CWA...WHILE APPROACHING 70 IN OUR EXTREME SOUTHEASTERN AREAS. AFOREMENTIONED SHORTWAVE TRACKS ACROSS THE CWA TONIGHT...AND KEPT HIGHEST POPS WITH THIS FEATURE AND INVERTED TROUGH PUSHING FROM WEST TO EAST ACROSS THE AREA DURING THE OVERNIGHT HOURS. WINDS WILL PICK UP AND SWITCH AROUND TO THE NORTHWEST BEHIND THE TROUGH...LEADING TO A BREEZY DAY ON MONDAY AS PRECIPITATION ENDS FROM THE WEST AS FORCING/MOISTURE MOVES INTO THE UPPER MISSISSIPPI VALLEY. WHILE WE WILL SEE A LITTLE WARMING ON MONDAY WITH BETTER MIXING...WILL STILL AVERAGE AROUND 15 DEGREES BELOW NORMAL WITH RESPECT TO HIGHS FOR THIS TIME OF YEAR. SOMEWHAT UNSETTLED PATTERN LOOKS TO CONTINUE INTO THE MIDDLE OF THE WEEK...WITH MODELS POINTING TOWARD ANOTHER COUPLE OF SHORTWAVES PUSHING ACROSS THE REGION. LEFT TUESDAY DRY FOR NOW WITH RUN TO RUN INCONSISTENCY...THOUGH FOLLOWING SHIFT MAY HAVE TO INTRODUCE POPS ON TUESDAY IF MODELS KEEP FOLLOWING THIS TREND. WEDNESDAYS SYSTEM LOOKS TO REMAIN PRIMARILY TO OUR SOUTH...SO TRENDED OUR POPS ACCORDINGLY. NO BIG WARM UP IN STORE FOR TUESDAY AND WEDNESDAY WITH HIGHS REMAINING IN THE MID TO UPPER 60S. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT SUN JUN 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT SUN JUN 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND THE SIOUX CITY AND STORM LAKE AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176269.